Jul 23, 2007
hi there my question is regarding the drug tenofovir. I have heard that it can cause bone problems as well as kidney failure. how common is this. also, couldn't someone just take calcium and magnesium supplements to counter this?
Response from Dr. Wohl
There are data that indicate tenofovir can lead to slight loss of bone density. In clinical trials, people receiving tenofovir and those on a non-tenofovir containing regimen both lost some bone density over the course of the study but the loss was more with tenofovir. The good news was the change was fairly small and reached a plateau after which there was no further loss of bone density.
There has been extensive study of the effects of tenofovir on kidney function. The drug can cause a decline in renal function over time. For most, this is a minor change that is not clinically significant. However, others experience a more significant drop in kidney filtering ability. It is hard to predict who will develop more trouble with tenofovir so it is best that patients on the drug have their kidney function monitored using data from standard blood tests.
Calcium supplementation is worthwhile for many people. HIV+ persons who are thin or have been thin, have more advanced HIV disease, smoke or drink heavily or have been on corticosteroids (like prednisone) should consider getting a bone density scan. Those with bones that are not as dense as they should be can receive calcium and vitamin D (helps calcium work). In more severe cases, drugs like Fosamax may be needed. There are no supplements that are known to be helpful in protecting the kidneys from the effects of tenofovir.
Sustiva and Truvada/Herbal therapy updates
- What Are Chances Of Getting Hiv If You Sleep With An Infected Person?
- What Color Are Hiv Spots On Your Skin?
- How Many Times Can You Use The Needle For Finger Prick Test With Hiv?
- What Is An Acronym For Hiv Blood Test?
- Early Symptoms Of Hiv With The Teeth
- Has Anyone Ever Gotten Hiv From A Massage
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.